User Tools

Site Tools


odopiates

heroin or other opiate overdose

introduction

  • opiate overdose is an extremely common presentation to ED's - usually due to iv heroin OD, but can also be iatrogenic in patients at risk of respiratory depression such as in the elderly, or those with COPD or obstructive sleep apnoea
  • methadone overdose with respiratory depression is a special case, and requires prolonged iv naloxone (Narcan) infusion of at least 20hrs

the "simple" heroin overdose patient

  • most will be dropped outside a clinic or hospital but may be in respiratory arrest and blue in a car
  • call a code as you will need a few people to assist and transport the patient
  • take a mini-resus box to the patient and commence:
    • bag-valve mask ventilation with jaw thrust, and, preferably with an appropriate sized Guedel airway to help ensure adequate ventilation
    • administer a dose of intra-nasal naloxone as soon as possible
    • transport to a resus area on a trolley whilst continuing bag-valve-mask ventilation
  • high flow oxygen
  • continue bag and valve mask ventilation as needed
  • i/nasal or im naloxone doses
  • warn of risk of recurrence of toxicity if patient wakes and insists on self-discharge at their own risk - assuming they are cognitively able to make this decision.
  • offer prescription for naloxone and advice on how it is used for either:
  • patients who do not respond well to naloxone should be considered for possible hypoxic brain injury, concomitant overdose of other substances, or very large dosing (see below) and managed accordingly

before you give too much naloxone, consider this

  • they are unlikely to thank you for ruining their hit and naloxone may precipitate an aggressive behavior and premature self-discharge
  • as long as they are breathing and supporting their airway, a patient with heroin OD may be more safely managed in ED sleeping than if they are wakened sufficiently that they become aggressive and insist on premature self discharge

patients exhibiting prolonged toxicity

  • substantial overdoses of opiates can saturate the hepatic elimination mechanisms converting 1st-order pharmokinetics to zero order and resultant excessively prolonged duration of actions (this may be more than 72hrs for methadone or morphine instead of the usual 6-12 hours for morphine)
  • such patients are at risk of:
    • respiratory depression
    • stupor
    • aspiration
    • rhabdomyolysis with possible compartment syndrome and myoglobinuric renal failure
    • hypothermia
    • hypoxic brain injury
  • treatment is supportive with escalating dose naloxone as needed:
    • move to a resus area
    • oxygen
    • support ventilation
    • initial dose naloxone 0.04mg (paeds: 0.1mg/kg)
    • if no response 2-3 minutes post-dose, one can consider escalating doses of naloxone as follows:
      • 0.5mg, 2mg, 4mg, 10mg, 15mg 1)
    • if CK is high (>5x normal level), institute Rx as per rhabdomyolysis to prevent acute renal failure (ARF) - iv fluids to maintain high urine output
1)
NEJM 367:2 p146-155 July 12 2013
odopiates.txt · Last modified: 2020/09/02 14:07 by gary1